MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC BALL HEX SCREWDRIVER 8MM; SCREWDRIVERS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC BALL HEX SCREWDRIVER 8MM; SCREWDRIVERS
Catalog Number 03.010.092
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/21/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information is unknown.Device is an instrument and is not implanted/explanted.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.A review of the device history records has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a tibia nail procedure on (b)(6) 2018, two (2) ball hex screwdrivers broke while attempting to remove the connecting screw.The screw was tightly placed and the first screwdriver broke while trying to remove it.A second screwdriver was used and that also broke at the hex and drive shaft.The surgeon removed and retrieved the broken piece of the ball hex twice.A third screwdriver was used and the surgeon flexed the knee more and was able to unscrew the locking bolt.This caused a two (2) minute surgical delay.There was no harm to the patient.The surgery was successfully completed.Concomitant device reported: connecting screw (part/lot unknown, quantity 1); end cap (part/lot unknown, quantity 1); tibial nail (part/lot unknown, quantity 1).This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history record (dhr) review: dhr possible only on top level as sub-components are not lot tracked.Part no.: 03.010.092; lot no.: 9562283; manufacturing location: haegendorf; release to warehouse date: october 16, 2015.No nonconformance records (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No ncrs were generated during production.Investigation summary: device evaluation- investigation flow: broken and damage: visual (appearance not as expected).Visual inspection: the screwdriver was received with the distal ball hex tip broken off at the base.The fracture edge of the distal ball hex tip shows slight twisting indicative of a torsional failure.The balance of the device shows surface wear consistent with use and which would not impact the functionality.It was determined that the received condition does agree with the complaint description.No definitive root cause was able to be determined as circumstances surrounding the event are unknown.Document/specification review: the device drawings reflecting the current and manufactured revision were reviewed.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Dimensional inspection: dimensional inspection at the fracture could not be conducted due to the post manufacturing deformation and orientation of the fracture at the center of the groove.However, the shaft outer diameter proximal to the fracture was inspected.This outer diameter measured 5.97 which is within the specification of 6mm+/-0.3 per device drawings.Measured using (calipers ca592).Device history review and material review: review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The material records could not be reviewed as the sub-components of the device are not lot tracked.Conclusion: the complaint condition is confirmed as the screwdriver was received with the distal ball hex tip broken off at the base.No definitive root cause was able to be determined as circumstances surrounding the event are unknown.However, the deformation and twisting is consistent with exposure to exceeding torsional loading.No design or manufacturing defect or deficiency was observed during the investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
BALL HEX SCREWDRIVER 8MM
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7602577
Report Number2939274-2018-52504
Device Sequence Number1897624
Product Code HXX
UDI-Device Identifier10886982067630
UDI-Public(01)10886982067630
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.092
Device Lot Number9562283
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2018
Initial Date Received by Manufacturer 05/21/2018
Supplement Date Received by Manufacturer07/17/2018
Initial Report FDA Received Date06/14/2018
Supplement Report FDA Received Date07/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1